THE LIGHT WITHIN
By Robbyn, June 2007
I have to say that I am really not sure if I had symptoms of MPA in the beginning.
I was awaiting heart surgery and had symptoms from that for two years prior. That being said I had open-heart surgery in February 2004. I was starting to feel great in April, because of the improvements in my heart. But soon after that I started going downhill. I thought I was just out of shape and started walking. Difficult and unsuccessful I might add.
I went to the hospital in May 2004 because I was coughing up blood.
There were a few diagnoses along the way. First TB, then Pneumonia, but I remember the doctor showing me the x-ray and saying how strange the location of the ‘fluid’ in my lungs. Not usually associated with Pneumonia. At this point my hemoglobin was also getting very low and I was getting blood transfusions every week. This went on for 2 months.
Then on July 2 everything in my life changed.
What a birthday that was. I remember wrapping up in a down quilt because I was so cold. It was 80 degrees out. I thought I was getting the flu. The next morning I awoke with a severe bleeding nose. We went off to our local community hospital. I spent the day in Emergency getting several blood transfusions. Still no answers. They didn’t know what was wrong and I was getting very ill. So I was sent by air ambulance to a major teaching hospital in Toronto. My lungs were hemorrhaging at this point. Once I was in Toronto my diagnosis was relatively easy, so fortunately I didn’t have to see a lot of doctors. They started me on large doses of Prednisone right away. They felt sure they knew what it was. They did a kidney biopsy, which is when they knew for sure it was MPA. I went to the hospital with a bleeding nose and came home 3 weeks later, with MPA.
Because of the mechanical valve they put in my heart I am on Coumadin, so this complicated the bleeding problems.
I don’t remember the next week. I was on life support in ICU.
I remember my doctor telling me the drugs were as bad as the disease.
Like most people 6 months of IV cyclophosphmide, along with 80 mgs Prednisone daily. Unfortunately I reacted very poorly to the Prednisone. It affected the muscles in my legs, which caused me to fall a great deal. Forty-nine years old and using a walker. I was too embarrassed to use it outside of the home. The most difficult part for me was not being able to care for myself. The doctor ordered a homemaker to come in 3 times a week to help me. You have to sit back, heal, and let the world go on without you for a while.
I actually recovered quite well from the initial shock of diagnosis.
But it seems this was just the beginning of my problems. You not only have to deal with the MPA but you have to deal with all the related issues. Shingles, Sleep Apnea (because of weight gain from Prednisone, I sure wish someone had warned me about that), severe mood swings, hepatitis (probably from a blood transfusion), Anemia, Pneumonia, numerous bladder and lung infections. I am still on a small amount of Prednisone and take Imuran.
I still deal with moderately high sed rates, and kidney function test that are not normal.
I go for blood test every month and if something is going to happen to me, well, they will know right away. Part of the healing process has been for me is the realization that I won’t be like I was before I got sick and you know what – that’s okay. I am a different me now. I lost most of my straight hair from the drugs but now I have this full head of curly hair, and when I glance at myself in the mirror I still wonder who I am seeing. I take very good care of myself. I eat extremely well. I do aqua-fitness 2 times a week, which has made a tremendous difference in my life, along with the use of a stationary bike. I have lost all my Prednisone weight and then some. In some ways I am in better shape than I was before. I see that there is light at this end of this tunnel and that light comes from within myself. And each day it gets brighter and brighter. Everyday my body amazes me, what it has gone through and what it still has to give.